Ohio, 2007

Lake-Effect Snow in Ohio, January 30 to 31, 2007

January 30 to 31, 2007 · NWS CLE · 5 events in 5 counties and zones

A strong cold front moved east across northern Ohio on January 30th. Cold westerly winds behind the front caused lake effect snow showers to develop during the morning hours of the 30th and persist into the 31st.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$525,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong cold front moved east across northern Ohio on January 30th. Cold westerly winds behind the front caused lake effect snow showers to develop during the morning hours of the 30th and persist into the 31st. Some of the heaviest snow fell during the afternoon of the 30th. Many accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 30, 4:53 AM EST, 7 minutes earlier.

Area forecast discussion, Jan 30, 4:53 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
453 AM EST TUE JAN 30 2007

.SHORT TERM (TODAY THROUGH WEDNESDAY)...
ALBERTA CLIPPER SYSTEM MOVING SOUTHEAST THROUGH MICHIGAN THIS
MORNING WITH COLD FRONT EXTENDING SOUTH INTO INDIANA. THIS FEATURE
WILL CONTINUE TO SPREAD SNOW INTO THE FORECAST AREA THIS MORNING AND
TAPER OFF OVER MOST AREAS DURING THE AFTERNOON.

FLOW WILL BECOME WELL ALIGNED TODAY TO PRODUCE LAKE EFFECT SNOW ONCE
AGAIN.  THIS TIME IT APPEARS THAT A WEST TO EAST BAND WILL SET UP
AND THEN BECOME NORTHWEST FOR ABOUT 6 HOURS THIS EVENING AND THEN
BECOME WESTERLY AGAIN OVERNIGHT.  THE WESTERLY 270 DEGREE FETCH IS
THE MOST FAVORABLE FLOW PATTERN FOR A MEGABAND INTO THE PRIMARY SNOW
BELT AREAS.

SO...I AM ANTICIPATING A LAKE EFFECT SNOW BAND WILL DEVELOP LATE
THIS MORNING ACROSS NORTHERN LORAIN COUNTY INTO CUYAHOGA COUNTY ON
EAST INTO GEAUGA COUNTY.  THIS BAND SHOULD REMAIN PERSISTENT UNTIL
THE AFTERNOON RUSH HOUR WHEN THE BAND BECOMES DISORGANIZED FOR A
WHILE AND MULTI BANDING SETS UP ALL ALONG THE LAKE SHORE FROM
CUYAHOGA COUNTY NORTHEAST UP TO ERIE COUNTY PENNSYLVANIA. THIS MULTI
BANDING SHOULD LAST THROUGH THE NIGHT AND THEN ANOTHER BAND WILL SET
UP ALONG THE LAKE SHORE AS THE FLOW BECOMES MORE WESTERLY TO
SOUTHWESTERLY TOWARD MORNING.  ALL OF THE LAKE EFFECT DISSIPATES BY
AFTERNOON AS SOUTHWEST FLOW PUSHES THE ACTIVITY UP INTO NEW YORK.

THE ONE DIFFERENCE BETWEEN THIS EVENT AND THE PAST EVENTS IS THE
LACK OF SURFACE TROUGHS SWINGING THROUGH THE AREA CAUSING
ENHANCEMENT TO THE LAKE EFFECT SNOW. THIS EVENT APPEARS IT WILL BE
PURELY LAKE DRIVEN WITH LITTLE IN THE WAY OF SHEAR TODAY.  SOME WEAK
SHEAR DEVELOPS TONIGHT AS FLOW SHIFTS TO THE NORTHWEST AND AGAIN
WEDNESDAY MORNING.  THERE IS THE POTENTIAL FOR BANDS TO BECOME
STATIONARY FOR LONG PERIODS OF TIME TO PRODUCE LOCALLY HEAVY SNOW
ACCUMULATIONS. ANOTHER FACTOR IN FAVOR OF THE LAKE EFFECT SNOW IS
THE ABUNDANT MOISTURE THROUGH THE ENTIRE PERIOD WITHIN THE SNOW
GROWTH POTENTIAL BAND...ESPECIALLY TONIGHT INTO WEDNESDAY MORNING.

WITH ALL OF THIS IN MIND...WILL KEEP LAKE EFFECT SNOW WARNINGS IN
PLACE AND HOIST A LAKE SNOW ADVISORY FOR LORAIN COUNTY.

DRIER AIR WILL WORK INTO THE WESTERN AND SOUTHERN PORTIONS OF THE
FORECAST AREA ON WEDNESDAY AS SURFACE RIDGE BUILDS INTO THE REGION.
THIS SHOULD HELP BREAK UP SOME OF THE CLOUD COVER AND ALLOW FOR SOME
SUNSHINE ON WEDNESDAY.

MAV TEMPERATURES LOOK GOOD SO WILL STAY CLOSE TO THEM FOR NOW.

ZONES HAVE ALREADY BEEN SENT.

&&

.LONG TERM (WEDNESDAY NIGHT-MONDAY)...
ANOTHER FRONT MOVES IN LATE WEDNESDAY NIGHT AND THURSDAY WITH A
CHANCE OF SNOW...GFS AND ECMWF IN GENERAL AGREEMENT...NAM IS SLOWER.
BECAUSE OF THAT WILL BE CAREFUL ABOUT NOT DOING MUCH RESOLUTION.
THURSDAY NIGHT SOME SNOW TRIES TO SNEAK UP FROM THE SOUTH CHANCE OF
SNOW. ON FRIDAY THE SOUTHWEST FLOW BECOMES WEST NEAR SUNSET. SOME
MOISTURE AROUND ON FRIDAY THUS CHANCE OF SNOW EVERYWHERE...AS THE
DAY GETS CLOSER SHOULD BE ABLE TO PUT IN MORE RESOLUTION. THE LAKE
EFFECT REALLY KICKS IN FRIDAY NIGHT THROUGH MONDAY FOR THE SNOW BELT
AS THE FLOW TRIES TO REMAIN WESTERLY. WILL HIT THE PRIMARY SNOW BELT
WITH LIKELY AND A CHANCE AROUND IT. GUIDANCE TEMPERATURES OK BUT
LOWERED CURRENT FORECAST MAX AND MIN TEMPERATURES SATURDAY THROUGH
MONDAY TO REFLECT MUCH COLDER AIR EXPECTED TO HIT THE FORECAST AREA.

&&

.AVIATION(06Z-06Z)...
SNOW...LIKELY ENHANCED A LITTLE BY LAKE ERIE...CONTINUES ACROSS THE
EASTERN PART OF THE FORECAST AREA. EXPECT THIS AREA TO MOVE OUT IN
THE NEXT SEVERAL HOURS AS THE BEST WARM ADVECTION MOVES EAST.
STILL...SOME LOCAL IFR CONDITIONS ARE POSSIBLE AT YNG AND ERI FOR
THROUGH 09Z. WATER VAPOR IMAGERY SHOWS A FAIRLY POTENT SHORT WAVE
MOVING INTO WRN INDIANA. ASSOCIATED WITH THIS IS AN AREA OF SNOW NOW
MOVING INTO EASTERN INDIANA. THE NAM SEEMS TO HAVE A REASONABLE
HANDLE ON THIS AREA AT LEAST IN THE 850MB OMEGA FIELDS. EXPECT A
BURST OF IFR TYPE SNOW TO MOVE INTO FDY AND MFD AROUND 09Z...THEN
AFFECT THE REMAINDER OF THE SITES AROUND OR SHORTLY AFTER 12Z. WILL
NEED TO WATCH FOR LIFR SNOW ESPECIALLY AFTER 12Z ALONG AND EAST OF
I-71 WITH THE UPWARD MOTION BEING ENHANCED SLIGHTLY BY UPPER
DIVERGENCE FROM THE EXITING JET. SOME AREAS MAY SEE UP TO 2 INCHES
OF SNOW FROM THIS CLIPPER DISTURBANCE. WINDS WILL SHIFT TO ALMOST
DUE SOUTH AGAIN TONIGHT AHEAD OF THE CLIPPER...THEN QUICKLY SHIFT
WEST. THIS WILL ALLOW LES TO INCREASE IN COVERAGE WITH ERI BEING
AFFECTED THE MOST IN THE WESTERLY FLOW. WILL NEED TO WATCH FOR A
PERIOD OF HEAVY SNOW AT ERI TUE AFTN AS THE STRONG BAND CURRENTLY
OVER LAKE ERIE MOVES SOUTH. WILL KEEP IFR CONDITIONS AT ERI THRU THE
LATE AFTN AND EVENING.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW WARNING 7 AM TUESDAY THROUGH 10 AM WEDNESDAY.
OHZ012>014-089
LAKE EFFECT SNOW ADVISORY 7 AM TUESDAY THROUGH 10 AM WEDNESDAY.
OHZ010
PA...LAKE EFFECT SNOW WARNING 7 AM TUESDAY THROUGH 10 AM WEDNESDAY.
PAZ001>003.
&&

SHORT TERM...LOMBARDY
LONG TERM...LOMBARDY/KIELTYKA
AVIATION...MRD
Hazardous weather outlook, Jan 29, 5:50 AM EST, 23 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
550 AM EST MON JAN 29 2007

OHZ011>014-089-PAZ001>003-301100-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
550 AM EST MON JAN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW WILL CONTINUE ACROSS THE NORTHEAST OHIO AND
NORTHWEST PENNSYLVANIA SNOW BELT REGION. ADDITIONAL SIGNIFICANT
SNOW ACCUMULATIONS CAN BE EXPECTED TODAY.

THE LAKE EFFECT SNOW IS EXPECTED TO TAPER OFF THIS EVENING AND
THEN AN ALBERTA CLIPPER STORM SYSTEM WILL MOVE SOUTHEAST INTO THE
AREA. LIGHT SNOW WILL AFFECT THE REGION TONIGHT AND BRING UP TO
AN INCH OF SNOW ACCUMULATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LAKE EFFECT SNOW WILL ONCE AGAIN REDEVELOP OVER THE AREA TUESDAY.
SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE ACROSS THE AREA
TUESDAY THROUGH WEDNESDAY MORNING. THE LAKE EFFECT IS EXPECTED TO
GRADUALLY TAPER OFF WEDNESDAY AFTERNOON.

ANOTHER ALBERTA CLIPPER STORM SYSTEM IS EXPECTED TO MOVE INTO THE
AREA THURSDAY. THIS WEATHER FEATURE WILL BRING MORE SNOW TO THE
AREA FOLLOWED BY EVEN MORE LAKE EFFECT SNOW INTO THE WEEKEND.

A STORM SYSTEM IS FORECAST TO DEVELOP OVER THE SOUTHERN UNITED
STATES AND HEAD TOWARD THE REGION. THIS STORM WILL HAVE TO BE
MONITORED FOR POTENTIAL IMPACT ON THE REGION DURING THE WEEKEND.

MUCH COLDER TEMPERATURES ARE ALSO EXPECTED BY THE END OF THE WEEK
WITH HIGHS POSSIBLY ONLY CLIMBING INTO THE TEENS AND LOWS IN THE
SINGLE DIGITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. SPOTTERS ARE ENCOURAGED TO
CALL IN SNOW REPORTS OF ONE HALF INCH OR GREATER TO THE NATIONAL
WEATHER SERVICE.

LEZ142>149-162>169-OHZ003-006>010-017>023-027>033-036>038-047-
301100-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-
PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-
MAHONING-MARION-MORROW-HOLMES-KNOX-
550 AM EST MON JAN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED TODAY. HOWEVER...AN ALBERTA
CLIPPER STORM SYSTEM IS EXPECTED TO BRING SOME LIGHT SNOW TO THE
AREA TONIGHT. LOCALLY UP TO AN INCH OF SNOW IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ALBERTA CLIPPER STORM SYSTEM IS EXPECTED TO MOVE INTO THE
AREA THURSDAY. THIS WEATHER FEATURE WILL BRING MORE SNOW TO THE
AREA.

A STORM SYSTEM IS FORECAST TO DEVELOP OVER THE SOUTHERN UNITED
STATES AND HEAD TOWARD THE REGION. THIS STORM WILL HAVE TO BE
MONITORED FOR POTENTIAL IMPACT ON THE REGION DURING THE WEEKEND.

MUCH COLDER TEMPERATURES ARE ALSO EXPECTED BY THE END OF THE WEEK
WITH HIGHS POSSIBLY ONLY CLIMBING INTO THE TEENS AND LOWS IN THE
SINGLE DIGITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LOMBARDY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Cuyahoga

When
January 30, 5:00 AM EST to January 31, 6:00 AM EST
Where
Cuyahoga forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Lake effect snow showers developed during the morning of the 30th and persisted through the early morning hours of the 31st. Heavy snow fell during the afternoon of the 30th with snowfall rates in excess of an inch per hour at times. Storm total accumulations of 6 to 8 inches were reported in eastern Cuyahoga County.

Lake-Effect Snow, Geauga

When
January 30, 5:00 AM EST to January 31, 9:00 AM EST
Where
Geauga forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Lake effect snow showers developed during the morning of the 30th and persisted through the morning hours of the 31st. Heavy snow fell during the afternoon and evening of the 30th with snowfall rates in excess of an inch per hour at times. Storm total accumulations of 6 to 8 inches were reported across most of northern Geauga County. A peak total of 9 inches was reported in Hambden Township.

Lake-Effect Snow, Ashtabula

When
January 30, 5:00 AM EST to January 31, 9:00 AM EST
Where
Ashtabula forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Lake effect snow showers developed during the morning of the 30th and persisted through the morning hours of the 31st. Heavy snow fell during the afternoon and evening hours of the 30th with snowfall rates in excess of an inch per hour at times. Storm total accumulations across inland Ashtabula County ranged from 6 to 10 inches.

Lake-Effect Snow, Ashtabula Lakeshore

When
January 30, 5:00 AM EST to January 31, 9:00 AM EST
Where
Ashtabula Lakeshore forecast zone
Property damage
$225,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Lake effect snow showers developed during the morning of the 30th and persisted through the morning hours of the 31st. Heavy snow fell during the afternoon and evening hours of the 30th with snowfall rates exceeding an inch per hour at times. Storm total accumulations of 8 to 12 inches were reported across northern Ashtabula County. A maximum of 15.1 inches was reported in Saybrook Township. Numerous accidents were reported.

Lake-Effect Snow, Lake

When
January 30, 5:00 AM EST to January 31, 8:00 AM EST
Where
Lake forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Lake effect snow showers developed during the morning of the 30th and persisted through the morning hours of the 31st. Heavy snow fell during the afternoon of the 30th with snowfall rates in excess of an inch per hour at times. Storm total accumulations of 6 to 10 inches were reported over much of Lake County. A maximum of 11.8 inches was reported in Perry Township.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12985, 12986, 12987, 12988, 12989.